Statin Use Tied to Possible Boost in Cataract Risk
But link isn't proven and patients shouldn't stop taking cholesterol-lowering drugs, researchers say
URL of this page: http://www.nlm.nih.gov/medlineplus/news/fullstory_128605.html
(*this news item will not be available after 11/22/2012)
Friday, August 24, 2012
The bump in cataract risk linked to statin use appears comparable to the elevated risk already known to exist among people with type 2 diabetes, the study team observed.
That said, the study authors cautioned that more research is needed before being able to definitively say there is a cause-and-effect relationship between statins and cataract risk.
"The bottom line is that there appears to be an increased risk among people taking statins as far as getting cataracts," said study lead author Elizabeth Irving, research chairwoman in the School of Optometry and Vision Science at the University of Waterloo in Ontario, Canada. "That was actually a surprise, because most of the previous literature had suggested the opposite. However, it doesn't mean that one is causing the other."
"I would also say we are not now suggesting that statin patients do anything except follow their doctor's advice with respect to statins," Irving added. "They're taking statins for a reason. If you're going to have a heart attack or get cataracts, what would you choose?"
Irving and her colleagues discuss their findings in the August issue of the journal Optometry and Vision Science.
The authors noted that previous animal research has already pointed to a possible link between high-dosage statin use and a bump in the risk for cataracts, which are characterized by a significant clouding of the eyes' lenses.
To explore the potential link between statins and eye health in humans, the investigators focused on nearly 6,400 cataract patients who were being treated at the University of Waterloo between 2007 and 2008.
Of those patients, more than 450 had type 2 diabetes, and both diabetes status and statin use were looked at possible risk factors for cataracts.
After accounting for factors such as gender, cigarette use and high blood pressure, the team found that statin use was associated with a 57 percent increased risk for developing cataracts.
Statin users were more likely to develop cataracts at a younger age, the study found. For patients without diabetes, the average age for which the odds of developing cataracts were at least 50 percent was 57.3 years for those not using statins compared with 54.9 years for those taking statins. Patients with diabetes had the same cataract risk at 55.1 years if not using statins and 51.7 years if taking them.
Some overlap existed between diabetes and statin use, the team noted, with 56 percent of the diabetic cataract patients regularly taking statins. The authors pointed out that patients with diabetes who also took statins were found to have developed cataracts a full 5.6 years earlier than those who neither had diabetes nor took statins.
Yet the team nevertheless determined that statin use appeared to be, by itself, an independent risk factor for cataracts.
"Again, we don't think these findings should turn the world upside down," Irving stressed. "However, we do think that it once again shows that it's good to think about what drugs do to the people who take them, and that the people who make drugs might want to consider making better drugs than statins, given the possibility that they do raise the risk for cataracts."
Dr. Alfred Sommer, professor of ophthalmology and dean emeritus of the Bloomberg School of Public Health at Johns Hopkins University in Baltimore, strongly suggested that statin users should "not be alarmed" by the current findings.
"It's not to put down this kind of exploratory study, but this simply doesn't prove anything. This only suggests that there may be some association between the two," he noted. "For now, statins are really the most important way we have to prevent heart attacks. We don't have any alternatives at this point, so this is really just a teaser for more research. Nobody should change what they're doing."
Copyright (c) 2012 HealthDay. All rights reserved.